Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2005, 6:05 PM CDT for Brown County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 6:05 PM CDT (23:05 UTC)
- Expired
- May 17, 2005, 6:48 PM CDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Brown County, NE
The radar
The North Platte radar (KLNX), 80 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 17, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -650 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 172305 SVRLBF NEC017-172345- /O.NEW.KLBF.SV.W.0138.050517T2305Z-050517T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 605 PM CDT TUE MAY 17 2005 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 645 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF JOHNSTOWN TO 26 MILES SOUTH OF AINSWORTH...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF AINSWORTH TO 18 MILES NORTH OF BREWSTER...AND MOVING NORTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... AINSWORTH BY 615 PM CDT LONG PINE BY 640 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4277 10009 4210 10009 4211 9968 4270 9969 $$ JWS
2 follow-up statements
000 WWUS53 KLBF 172327 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 626 PM CDT TUE MAY 17 2005 NEC017-172345- /O.CON.KLBF.SV.W.0138.000000T0000Z-050517T2345Z/ BROWN NE- 626 PM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR BROWN COUNTY... AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AINSWORTH TO 11 MILES SOUTH OF LONG PINE TO 29 MILES SOUTH OF LONG PINE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AINSWORTH TO 15 MILES SOUTHEAST OF AINSWORTH TO 13 MILES NORTHEAST OF BREWSTER...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... AINSWORTH BY 610 PM CDT LONG PINE BY 630 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4277 10009 4210 10009 4211 9968 4270 9969 $$ JWS
000 WWUS53 KLBF 172348 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 646 PM CDT TUE MAY 17 2005 NEC017-172356- /O.EXP.KLBF.SV.W.0138.000000T0000Z-050517T2345Z/ BROWN NE- 646 PM CDT TUE MAY 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY EXPIRES AT 645 PM CDT... AT 645 PM CDT...NORTH PLATTE DOPPLER RADAR INDICATED THAT THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE LIMITS. HOWEVER...THE LINE OF STORMS WILL CONTINUE TO MOVE THROUGH EASTERN BROWN COUNTY THROUGH 715 PM CDT...AND MAY BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH ALONG WITH SMALL HAIL AND HEAVY RAIN. LAT...LON 4277 10009 4210 10009 4211 9968 4270 9969 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 17, 2:35 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE MAY 17 2005
...THE IMMEDIATE FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS CONTINUING INTO THE EVENING...
.DISCUSSION...
IN THE IMMEDIATE FUTURE, CONVECTION WILL PROBABLY BE UNDERWAY
ALREADY BY FORECAST ISSUANCE TIME. INITIAL PROJECTION OF THE
LOCATION OF THE DRY LINE AT 21Z IS LIKELY TO BE FROM JUST WEST OF
VALENTINE THROUGH NORTH PLATTE TO GOODLAND AND THUNDERSTORMS WILL BE
ALONG AND EAST OF THAT LINE.
IT IS THEN PROJECTED TO BE THROUGH CENTRAL AND SOUTHWEST
NEBRASKA BY 03Z. THIS SHOULD END THE STORMS OVER ALL BUT ABOUT THE
EASTERN HALF OF THE STATE.
AFTER THAT, THE UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS
THURSDAY NIGHT AND FRIDAY KEEPING THE WEATHER QUIET FOR A DAY OR
TWO. ANOTHER FRONTAL SYSTEM MOVES INTO NORTHWEST NEBRASKA BY
SATURDAY EVENING AND THROUGH THE STATE BY SUNDAY EVENING. THERE IS
PLENTY OF MOISTURE WITH SPECIFIC HUMIDITY AT OR ABOVE 6G/KG.
CONVERGENCE AND WARM ADVECTION ALONG THE SYSTEM WILL GENERATE
THUNDERSTORMS SATURDAY NIGHT IN WESTERN NEBRASKA. BY LATE SUNDAY
MORNING THE STORMS SHOULD BE OUT OF CENTRAL NEBRASKA. ONCE AGAIN,
QUIET WEATHER IS EXPECTED AS THE UPPER RIDGE BUILDS OVER THE
ROCKIES.
&&
.SYNOPSIS...
ANALYSIS OF THE 18Z SURFACE DATA INDICATED LOW PRESSURE CENTERS
IN NORTHEAST WYOMING, NORTHWEST NEBRASKA AND NORTHWEST KANSAS. A
QUASI-STATIONARY FRONT WAS DRAPED THROUGH NORTHEAST WYOMING AND
NORTHERN NEBRASKA WITH THE DRY LINE EAST OF ALLIANCE AND SYDNEY AND
WEST OF OGALLALA. DEWPOINTS WERE IN THE MID 50S EAST OF THE DRY LINE
AND DROP OFF RAPIDLY TO THE MID 30S WEST OF THE LINE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z NEZ004>006-008-009-023>027-
057>059-069>071
&&
SPRINGERHazardous weather outlook, May 17, 2:09 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 209 PM CDT TUE MAY 17 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-181100- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 209 PM CDT TUE MAY 17 2005 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THIS EVENING... ...WIND ADVISORY FOR NORTH CENTRAL NEBRASKA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OUT ONTO THE HIGH PLAINS AND INTENSIFY THIS EVENING. AS THE COLD FRONT MOVES ACROSS THE OUTLOOK AREA...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH THE EVENING HOURS. THE THUNDERSTORMS HAVE THE POTENTIAL TO RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE. STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING AHEAD OF THE COLD FRONT...ACROSS NORTH CENTRAL NEBRASKA. ALSO BEHIND THE COLD FRONT WILL BE A BRIEF PERIOD OF STRONG WEST TO NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH SUNDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND POSSIBLY INTO THE OVERNIGHT. MASEK
In the hours before
Local storm report, May 17, 5:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 12 SE TRYON 41.44N 100.78W
05/17/2005 1.00 INCH MCPHERSON NE PUBLIC
HAIL COVERING THE GROUND
0530 PM HAIL 4 W STAPLETON 41.48N 100.59W
05/17/2005 1.00 INCH LOGAN NE CO-OP OBSERVER
&&
RBURNSLocal storm report, May 17, 5:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 W STAPLETON 41.48N 100.55W
05/17/2005 0.25 INCH LOGAN NE LAW ENFORCEMENT
PEA SIZE HAIL IS COVERING THE HIGHWAY.HAIL HAS BEEN
FALLING FOR 10 MINUTES AND CONTINUES TO FALL.
&&
HANNONLocal storm report, May 17, 5:54 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL PURDUM 42.07N 100.26W
05/17/2005 1.00 INCH BLAINE NE PUBLIC
PEA TO QUARTER SIZE HAIL FELL FOR 25 MINUTES AND COVERED
GROUND.
&&
HANNONSpecial weather statement, May 17, 5:55 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 555 PM CDT TUE MAY 17 2005 NEZ007-010-028-029-180500- BOYD NE-GARFIELD NE-HOLT NE-WHEELER NE- INCLUDING THE CITIES OF...BURWELL...ONEILL AND SPENCER 555 PM CDT TUE MAY 17 2005 NEZ004>006-008-009-023>027-035>038-057>059-069>071-094-180500- ARTHUR NE-BLAINE NE-BROWN NE-CHASE NE-CUSTER NE-EASTERN CHERRY NE- FRONTIER NE-GRANT NE-HAYES NE-HOOKER NE-KEITH NE-KEYA PAHA NE- LINCOLN NE-LOGAN NE-LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE- SHERIDAN NE-THOMAS NE-WESTERN CHERRY NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BREWSTER...BROKEN BOW...CURTIS...GORDON...GRANT...HAY SPRINGS... HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE...OGALLALA... RUSHVILLE...SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD... TRYON AND VALENTINE 555 PM CDT TUE MAY 17 2005 SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN CANCELED AND REPLACED BY A NEW SEVERE THUNDERSTORM WATCH SEVERE THUNDERSTORM WATCH NUMBER 285 IS IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL NEBRASKA... BLAINE...BOYD...BROWN...CHERRY...CUSTER...FRONTIER...GARFIELD HOLT...KEYA PAHA...LINCOLN...LOGAN...LOUP...ROCK...THOMAS... WHEELER STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CDC
Local storm report, May 17, 6:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 17 NNE NORTH PLATTE 41.36N 100.65W
05/17/2005 0.88 INCH LINCOLN NE AMATEUR RADIO
NICKEL SIZED HAIL REPORTED AT KEIWIT ROAD IN NE LINCOLN
COUNTY.
&&
HANNONLocal storm report, May 17, 6:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 17 NNE NORTH PLATTE 41.36N 100.65W
05/17/2005 0.88 INCH LINCOLN NE AMATEUR RADIO
NICKEL SIZED HAIL REPORTED AT KEIWIT ROAD IN NE LINCOLN
COUNTY.
&&
HANNONThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 37 min |
| May 17, 4:15 PM CDT | Tornado Warning | LBF | Lincoln | 30 min |
| May 17, 4:39 PM CDT | Severe Thunderstorm Warning | LBF | Logan, McPherson, Thomas | 66 min |
| May 17, 4:44 PM CDT | Tornado Warning | LBF | Lincoln | 31 min |
| May 17, 5:15 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan | 53 min |
| May 17, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 53 min |
| May 17, 5:27 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 48 min |
| May 17, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Logan, Thomas | 41 min |
| May 17, 6:03 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 57 min |
| May 17, 6:15 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 45 min |
| May 17, 6:24 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 52 min |
| May 17, 6:30 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.